Insomniac nurse sedative overdose 'not intentional'

By David Parker | 17/08/2018

Insomniac nurse sedative overdose 'not intentional'
Doncaster Coroner's Court

A MENTAL health nurse who suffered from insomnia died after taking a toxic combination of sedatives, an inquest heard.

Abi Lugboso (26) was found dead in her flat in Keppel Wharf, Rotherham, on November 14 last year.

Nigerian-born Ms Lugboso was last seen by her Chesterfield Hospital colleagues on November 8 and was reported missing by a family member the following day.

A police officer visited her flat on November 14 and, after breaking down her door, found her dead in her bedroom surrounded by bottles and packets of prescription medication.

Toxicologist Dr Paul Smith told the inquest at Doncaster Coroner’s Court on Monday that a potentially fatal level of amitriptyline - a sedative - had been found in her blood.

Ms Lugboso had around ten times the normal therapeutic level of amitriptyline in her blood. However, the level may have been artificially increased by a process called post-mortem redistribution, he said.

Dr Smith added that taking a deliberate overdose generally caused much higher readings than the one recorded in Ms Lugboso’s case.

He said the potentially fatal level of amitriptyline, taken with a combination of other sedatives, caused a reduction in oxygen flow to Ms Lugboso’s brain.

The inquest heard Ms Lugboso had been keeping a daily diary to record combinations of medication she had been taking to help her sleep.

She also recorded her quality of sleep on a scale of one to ten and had noted her ambition to reduce, and ultimately bring to an end, her reliance on sedatives to assist her sleep.

Assistant Coroner for Doncaster, Mr Mark Beresford, said Ms Lugboso had reported difficulties sleeping to her family and GP.

Giving evidence, her mother, Falilat Lugboso, said her daughter “was the type of person that liked to be independent and private”.

She added “She liked to do things by herself.” 

Mrs Lugboso said her daughter “hadn’t really told her” about the medication she took to help her sleep.

Det Sgt John Dimberline, of South Yorkshire Police, told the inquest there were no suspicious circumstances surrounding Ms Lugboso’s death.

Mr Beresford said Ms Lugboso did not intend to take her own life and died from the toxic effects of taking a combination of sedative drugs she had taken to help her sleep.


The fact you are here means you are interested in what goes on in your town.

We want to continue holding local authorities to account, attending court and council meetings, as well as providing breaking news, competitions and offers – but it costs money. Online advertising does not cover costs, therefore we feel the need to ask for your help in ensuring we can provide the best possible coverage, online and in our printed products.
For as little as £1, you can support the Rotherham Advertiser – and it only takes a minute.
Click here to support local news.


Spotted something we should know about?

Call our Newsdesk on 01709 768146
Or email newsdesk@rotherhamadvertiser.co.uk
Message us on Facebook https://www.facebook.com/TheRotherhamAdvertiser/